my daughter is on Focalin10xr, lost 2 lbs this month. Do all med do that? she does not want to eat.

MOST HELPFUL POSTS

Nicole - posted on 12/23/2009

209

59

100

I do know that all meds do have that kind of side effect. Your doctor should be watching that if she's not eating of if she's losing the weight. I know that my son is on vyvanse and he also takes risderdal for his odd, behavioral problems and to take a little of the side effect away for him to eat. Sometimes they say kids gain the weight from being on the risperdal. He does good on it. I would talk to your doc about it and let him/her know your concerns on how you feel about your daughter losing the weight and see what you come up with. They always like to hear from us parents and hear our inputs.

Good luck



Nicole

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

7 Comments

View replies by

Chanel - posted on 01/10/2010

16

76

0

that is a known sign from all the meds give it about 6 months at the most and her appetite will come back and the pounds will as well. alot of times what happen is that all the things that they normally like to eat turns into there dislikes and that why they end up not wanting to eat also its like an appetite surpressant. me, my 7 yr old son, and now my 10 yr old brother went through it. in a 9 month period i lost 35 lbs then i gain them all back plus some lol, my son lost i want to say 6 lbs in 3 months but now he is doing fine, and my brother has just started taking his meds as of last week and he is now going through the same thing with not having an appetitie, an im sure the weight will as well start falling off of him as well. now what i started doing was when schools not in i wont give them their meds so that way they can have their normal eating habits and get some of that energy out so maybe this will help

Morgan - posted on 01/10/2010

43

28

2

i think all the adhd meds have that side effect unfortunatly- talk to your dr b4 u do anything but i know that with my son (he takes concerta) he only give him the med during the week when he has school and we give hm a break on the weekends. this way he has a better appetite on the weekends. concerta is the type of med that doesnt need to maintain a constant level in your system and so it wil not hurt if your child skips a dose. i dont however, know if thats the same case with focalin so i would talk to your dr b4 u do anything.

Nicole` - posted on 01/09/2010

5

22

0

My daughter's appetite lowered some when she got on Concerta, but when she moved up to the actual dose she really needs to make her behave, she won't eat at all. Her doctor said that means that the dose is too high for her. So, we had to drop her back down to the lower dose. Did you just get your daughter on this medication? I would definitely talk to your doctor. You know it's so hard for kids to put weight on, so even though it's only 2 pounds this week, if she loses a few more it might take months to get it back on. My daughter was very sick last March with the stomach flu 3 times in a month and she was even in the hospital. She lost 8 pounds while sick (and believe me, she couldn't have afforded to lose 1 pound). Well, she JUST gained the last pound a couple of weeks ago. She just couldn't get back to her regular weight. She actually looks thinner than she did before, but it could be muscles that she gained from gymnastics. She's 10 but is so small and only weighs 62 pounds. Talking to your doctor about this would definitely be the best bet. {:O)

Kim - posted on 01/01/2010

1

0

0

My son has been on ADHD meds for 4 years now. He has tried several different meds and he has always lost his appetite on them. It is horrible to watch him not eat. My son has always been a thin child so I worry a lot. I just try to get some good breakfast in him and then feed him all I can at night. I also give him a multi-vitamin. If she is not drinking at all while on meds, she might be on too high a dose. You didn't say how old your daughter is, but assuming she is still growing, have your doctor fill out a growth chart on her and ask him to update it often. We had my son off meds during the summer and he gained 8 lbs, but he lost a lot of it when he went back on the meds. This was very disturbing to me. His doctor (a neurologist) assured me that as long as he staying within his growth curve on the chart that he is fine. Also, talk to your doctor about not giving her the meds on the weekend, school breaks, and especially summer. Some doctors say it is ok and some say it is not. If she is just starting ADHD meds, then her doctor probably won't want you to take any breaks. But once she is established on the right dose for a while, you should be able to take breaks, of course depending on the medicine. Focalin should be fine for breaks as this is what my son is currently on. If your doctor is opposed to even a summer break, I would get a second opinion. Of course, I am not a doctor, so don't take my advice over your doctor's. Also, you have to also consider her behavior off meds. It was a hard summer, but my 11 yr old never ate some much in his life. It was wonderful to watch him eat like that!! Best of luck!!

Mindy - posted on 12/25/2009

11

25

0

i was on focalin and it did not make me loose any weight but my son is on adhd meds and he also does not eat only at night. just make sure that she eats well befor you give her the meds or when she is hungry let her eat even if it is at night. That is one thing that I am still trying to get use to my son wanting to eat at 3 in the morning but if he will eat i have to jump on it. good luck to you

Meg - posted on 12/24/2009

36

7

11

It is comon for kids to lose weight on these meds. One of my son's lost at first then later started to eat again the other one I still have to push. They are on two differnt med's though. Some things they have me doing for my under weight son are feedin him the instant breakfast, I like to do this at night after dinner for a bedtime snake. Lots of high protien foods like cheese and crackers or peanut butter sandwhiches before bed. Anything that will stick to their ribs is good, but avoid empty calories. They also have me feeding mni meals so he eats more often during the day. I don't ask if he is hungry, I just put it in front of him. Most times he will eat that way.



If her eating doesn't increase do talk to your doctor about switching to a differnt med for her. I hope this helps a little. I know having a child who won't eat can be upsetting. Meg

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms